Tennessee, 2022

Flash Flooding in Tennessee, June 2, 2022

June 2, 2022 · NWS OHX · 8 events in 2 counties and zones

Thunderstorms during the afternoon and evening hours on June 2 dumped very heavy rainfall on Lawrence and Cannon Counties, with several reports of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Thunderstorms during the afternoon and evening hours on June 2 dumped very heavy rainfall on Lawrence and Cannon Counties, with several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 2, 12:37 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 2, 12:37 PM CST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
137 PM CDT Thu Jun 2 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday Night)
Issued at 134 PM CDT Thu Jun 2 2022

Frontal boundary is pushing across the Plateau at this time with a
few showers and tstms across that area. Convective temps are close
to being reached elsewhere and we are beginning to see some isolated
development. This trend will continue through the mid and late
afternoon hours before the activity diminishes.

A surface high will begin to build in tonight and through Friday.
Other than some patchy fog across the Plateau early on Friday, we
should have very nice and dry weather through Friday and on into
Saturday. High temperatures will be near seasonal but look for
humidity levels and low temps to run below normal. Overnight lows
will range from the mid 50s to lower 60s.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 134 PM CDT Thu Jun 2 2022

A return southerly flow will begin to bring humidity back in
across the area on Sunday and Monday. Then, the weather pattern
will begin to turn more active. A frontal boundary will move
slowly southward and basically stall near our area. Upper level
pattern looks quasi-zonal and somewhat active with impulses
traversing the area from west to east. Thus, shower and tstm
chances will return through much of the extended.

For temps, its looking above normal. Despite the close proximity
of the aforementioned frontal boundary, model low level winds
appear to be mostly southerly. So, warmth and humidity will
accompany the chances of convection.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Thu Jun 2 2022

VFR conditions will be seen at CKV/BNA/MQY this TAF period with
VCSH this afternoon. Westerly winds this afternoon will become
more northerly tonight. At CSV, VCTS will be seen this afternoon
with VCSH this evening. VFR conditions and westerly winds are
expected at CSV this afternoon, with MVFR cigs/vis this
evening/overnight and winds becoming northerly but returning to
VFR tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      63  84  60  87 /  10   0   0   0
Clarksville    60  82  57  84 /   0   0   0   0
Crossville     60  77  55  79 /  20   0   0   0
Columbia       63  84  59  86 /  10   0   0   0
Cookeville     61  79  57  81 /  10   0   0   0
Jamestown      59  77  55  79 /  20   0   0   0
Lawrenceburg   64  84  59  85 /  20   0   0   0
Murfreesboro   63  85  58  88 /  20   0   0   0
Waverly        60  81  57  85 /  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Shamburger
Hazardous weather outlook, Jun 2, 12:53 AM CST, 16 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
153 AM CDT Thu Jun 2 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-030700-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
153 AM CDT Thu Jun 2 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible throughout the
day. An isolated strong to severe thunderstorm is possible mainly in
the afternoon for the southeastern half of the area. The main
concerns are damaging wind gusts and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

09

The radar

The Northeast Alabama radar (KHTX), 130 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
June 2, 5:20 PM CST
Where
Lawrence County, 0.1 mi NNE of Pea Ridge to 0.42 mi SW of Pea Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.221, -87.470

Mt. Lebanon Road in west-central Lawrence County was flooded and impassable.

Flash Flood, Lawrence

When
June 2, 5:25 PM CST
Where
Lawrence County, 1.35 mi S of Red Hill to 1.39 mi S of Red Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.281, -87.421

Shotwell Road west of Lawrenceburg was flooded with adjacent low lying fields covered with water.

Flash Flood, Lawrence

When
June 2, 5:35 PM CST
Where
Lawrence County, 1.97 mi WNW of Mt Lebanon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.266, -87.499

Flood waters covered Piney Road near Piney Creek west of Lawrenceburg.

Flash Flood, Lawrence

When
June 2, 6:15 PM CST
Where
Lawrence County, 2.03 mi WSW of Gaitherville to 1.99 mi WSW of Gaitherville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.234, -87.400

Waterloo Road at Westpoint Road was flooded and impassable.

Flash Flood, Lawrence

When
June 2, 6:15 PM CST
Where
Lawrence County, 1.11 mi NNW of Mt Lebanon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.264, -87.480

A portion of North Bradley Road was washed out.

Flash Flood, Lawrence

When
June 2, 7:45 PM CST
Where
Lawrence County, 0.6 mi SE of Pea Ridge to 0.48 mi SE of Pea Ridge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.215, -87.461

The west end of Spring Creek Road was flooded and impassable due to deep rapidly flowing water from Spring Creek.

Flash Flood, Cannon

When
June 2, 9:30 PM CST
Where
Cannon County, 2.03 mi ENE of Mitchelville to 0.79 mi ENE of Mitchelville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.813, -86.118

Multiple Twitter tSpotter reports indicated several roads were flooded on the southwest side of Woodbury including Hoover Mill Road and Sunny Slope Road.

Flash Flood, Cannon

When
June 2, 9:45 PM CST
Where
Cannon County, 1.65 mi NE of Mitchelville to 1.9 mi NE of Mitchelville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.815, -86.127

Twitter tSpotter report indicated Beans Diesel building was flooded on Highway 70. Parts of nearby Hollis Creek Road also flooded with an outbuilding washed 200 yards away.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042359, 1042360, 1042361, 1042362, 1042363, 1042364, 1042365, 1042366.